More Than A “Side Effect”: Why Pediatric Hearing Loss Is So Detrimental

An expert discusses the consequences of cisplatin-induced hearing loss and ongoing research efforts to eliminate this associated risk for children receiving the treatment.

Ongoing research efforts are designed to understand cisplatin-induced hearing loss in young children in order to proactively prevent it, according to Bruce Carleton, PharmD, FCP, FISPE.

Specifically, Carleton, University of British Columbia, Department of Pediatrics, Division of Translational Therapeutics, and his colleagues, are investigating how cisplatin interacts with other drugs, as well as the role of genetics, in impacting the extent of hearing loss in children under the age of 5 years old.

In an interview with Oncology Nursing News®, Carleton highlights how this area of research can have a profound and lasting impact on a child’s quality of life.

“Sometimes, we refer to adverse [events] (AEs), as “side effects.”I really think that minimizes the harm that is occurring. I'm not suggesting that these drugs are bad; these drugs have wonderful beneficial effects, but they're not [perfect].”

“Automobiles are the same thing. Right? They are wonderful gifts to humanity in terms of moving us from one place to another, and the convenience, but they have a dark side, which is injury that can occur—particularly when they're not operated properly. Drugs are the same way: we need to understand how to operate with them in the best possible way to maximize benefit and minimize harm.”

Carleton explained that sometimes parents and providers are willing to accept the risk of hearing loss in order to preserve survival, but that it is not a choice he believes should be necessary in the future.

“That’s not the choice I think parents should have to make­—or any of us should have to make,” he said. “Why can't we have the beneficial effects without the adverse effects? That's the [research] that [my lab] is [currently] working on.”